Hail, Jackson
- When
- August 23, 4:15 PM MST
- Where
- Jackson County, Belvidere
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.830, -101.270
A severe thunderstorm developed over northeastern Jackson County and dropped quarter sized hail in Belvidere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northeastern Jackson County and dropped quarter sized hail in Belvidere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 2:12 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 312 PM MDT Thu Aug 23 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 312 PM MDT Thu Aug 23 2018 Current surface analysis shows weak low pressure over central SD, with surface trough stretching southward into central NE. Upper level analysis shows low pressure over southeast MT, with trough extending into western portions of the Northern Plains. KUDX radar shows isolated to scattered showers and thunderstorms across northeast WY into far western SD. Temps are in the 70s and 80s, warmest toward central SD. West to northwest winds are breezy in some areas on the plains. The risk for a severe storm or two will continue through the rest of the afternoon and possibly into the early evening over a good portion of western into central SD as storms move eastward. The best instability will be northeast of the Black Hills over the next few hours, especially toward north central SD. Activity will gradually taper off from west to east through the evening, with drier air advecting into the area overnight. Lows will generally be in the 50s. Shortwave ridging will bring mostly dry weather Friday into Saturday. A weak disturbance passing over the ridge late Friday night could bring a shower to far northwest SD, but will likely stay north of the forecast area so will keep dry for now. A weak cold front will move through the area on Saturday, with a few showers and storms possible in the afternoon and evening, mainly to the east of the Black HIlls. There could be a few more showers and storms on Sunday, especially across northwest SD. Temperatures will generally be near average over the weekend. An upper trough and cold front will move east across the Rockies Monday and through the Northern Plains Monday night and Tuesday. Looks like there will be a fairly widespread chance for showers and thunderstorms. Zonal flow for mid to late week looks to bring mostly dry weather and seasonably warm temperatures. However, would not rule out a weak disturbance bringing isolated storms sometime later in the week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1102 AM MDT Thu Aug 23 2018 An upper disturbance and a surface front will bring a few showers and thunderstorms to the area through the period, but especially this afternoon and early evening. Any storm may produce local MVFR conditions. Isolated strong to severe thunderstorms are possible over western and central SD this afternoon and evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 848 AM MDT Thu Aug 23 2018 WYZ054>058-071-241300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 848 AM MDT Thu Aug 23 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected today. Organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Breezy winds and minimum relative humidity values as low as 15 percent will increase the fire danger Sunday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 848 AM MDT Thu Aug 23 2018 /948 AM CDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today and tonight, but especially this afternoon. There is a risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 4 ESE DOWNTOWN RAPID CI 44.06N 103.15W
08/23/2018 E1.50 INCH PENNINGTON SD SOCIAL MEDIA
&&
BUNKERSSpecial Weather Statement
National Weather Service Rapid City SD
441 PM MDT THU AUG 23 2018
SDZ012-232315-
Butte SD-
441 PM MDT THU AUG 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE COUNTY UNTIL
515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Vale, or 18 miles north of Sturgis, moving east at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Owl Butte.
LAT...LON 4461 10335 4463 10344 4469 10346 4482 10311
4460 10306
TIME...MOT...LOC 2240Z 258DEG 20KT 4466 10341
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 8 SSE FOLSOM 43.73N 102.78W
08/23/2018 E60 MPH CUSTER SD PUBLIC
&&
ARKSpecial Weather Statement
National Weather Service Rapid City SD
447 PM MDT THU AUG 23 2018
SDZ043-232330-
Jackson SD-
447 PM MDT THU AUG 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
530 PM MDT...
At 447 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Kadoka to 8 miles north of
Wanblee. Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kadoka, Belvidere and Intersection of Highway 73 and White River.
This Includes Interstate 90 in South Dakota between Mile Markers 142
and 173.
LAT...LON 4363 10177 4391 10166 4400 10156 4399 10107
4395 10107 4384 10112 4382 10115 4383 10117
4379 10123 4362 10124
TIME...MOT...LOC 2247Z 269DEG 25KT 4389 10162 4369 10173
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 8 S WALL 43.88N 102.24W
08/23/2018 M1.00 INCH PENNINGTON SD STORM CHASER
&&
ARKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 ENE DOWNTOWN RAPID CI 44.08N 103.20W
08/23/2018 E1.50 INCH PENNINGTON SD SOCIAL MEDIA
&&
CORRECTED EVENT TIME
BUNKERSThe Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772809.